MAUDE Adverse Event Report: EDWARDS LIFESCIENCES COMMANDER DELIVERY SYSTEM, 20MM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES COMMANDER DELIVERY SYSTEM, 20MM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9750CM20A
Medical Device Problem Code Difficult to Remove (1528)
Health Effect - Clinical Code Vascular Dissection (3160)
Date of Event 01/28/2026
Type of Reportable Event Serious Injury
Event or Problem Description
As reported by the edwards field clinical specialist, during a tavr procedure with a 20mm commander delivery system, the fine adjustment was rolled too far during valve alignment.The team pulled the system back into the esheath and removed the entire system as one unit.A new esheath was inserted, and a new valve system was prepared.The replacement valve was deployed, and imaging showed no leak or paravalvular leak.The valve and delivery system were then removed.After pulling back the sheath, an injection was performed, which revealed a spiral dissection in the right femoral access site followed by ballooning and stenting of the artery.Two viabahn stents were placed, and a final angiographic image showed no dissection or leak.The patient left the procedure room in stable condition.The perceived root cause for the dissection was due to the profile of the valve and balloon during removal of the 1st system.There were no reported withdrawal difficulties with the system.A 2nd delivery system and 20mm sapien 3 ultra resilia valve were inserted, and the valve was successfully implanted in the aortic position.The device was discarded at the hospital.
 
Additional Manufacturer Narrative
Investigation is ongoing.
 
Additional Manufacturer Narrative
Update to h6 (type of investigation, investigation findings and investigation conclusions) and h11 to reflect engineering investigation.Due to the unavailability of the complaint device, engineering was unable to perform any visual inspection, functional testing, or dimensional analysis.Pre-procedure imaging of the patient's access vessel was received and reviewed, which revealed tortuosity was present at the patient's right access vessel.Per the technical summary, the ifu, current risk mitigations include design and manufacturing controls, and training manuals have been reviewed, no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Per the instructions for use (ifu), cardiovascular injuries such as perforation or dissection of vessels are known potential risks or adverse events associated with the overall transcatheter valve replacement (tvr) procedure and may require intervention.According to the literature review, and as documented in a technical summary written by ew, vascular complications are a well-recognized complication of the transfemoral tvr procedure in this elderly population with multiple co-morbidities.Edwards has reviewed many reports, including screening data records and source documentation of vascular complications, and has found that the root cause is typically related to a combination of vessel size, tortuosity, and calcifications.Although the incidence is decreasing with smaller sheath/delivery system sizes and physician experience, there will continue to be cases in which vascular complications will occur.The training manuals instruct on procedural considerations for sheath insertion with regards to proper screening critical to reducing vascular complications.The training manual instructs the operator on proper sheath insertion and withdrawal techniques, including pre-dilating the vessel with the edwards dilators, as needed.It also notes that calcification may reduce lumen diameter and limit or prevent the transfemoral passage of the devices.The ifu contraindicates patients with ilio-femoral vessel characteristics that would preclude safe placement of sheaths such as severe obstructive calcification or severe tortuosity.Pre-procedure screening and assessment of the femoral/iliac artery internal diameters will enable the clinician to determine if the sapien valve (all models) can be delivered transfemorally.Assessment of location and amount of circumferential calcium will aid in determining areas of reduced vessel diameters.The operators are trained to measure minimum vessel diameter taking calcium into account.The training manual also lists the minimum recommended vessel size for each size device.Despite the best screening tools, a small percentage of patients will have femoral/iliac vessels that are not amenable to the trans-femoral approach or where increased resistance is encountered during insertion of devices.In many cases, the vessel minimum luminal diameter (mld) may be borderline or below the indicated size.In addition, significant calcification and/or tortuosity, not always appreciable on imaging, could be contributing factors to the event.The minimum required vessel diameter for an 14fr sheath is 5.5mm.Per the training manual, the user is instructed to use the fine adjustment wheel to position the valve between the valve alignment markers.In addition, it instructs "do not position the valve past the distal valve alignment marker." in this case, the aligning wheel was overturned, leading to the valve over-aligning and surpassing the distal valve alignment marker.The complaint for valve alignment difficulty or inability was unable to be confirmed as no applicable imagery or device returned for evaluation.There was no allegation on a device malfunction contributed to the reported event.In addition, a review of ifu/training materials revealed no deficiencies.In this case, there was no allegation or indication that a product malfunction contributed to this adverse event.Investigation results suggest that the spiral dissection in the right femoral artery, which was used as the access site, was attributed to the increased profile of the valve and balloon being removed together through the sheath, rather than due to any device deficiency by the implanting team, caused or contributed to this event.In addition, available information suggests that user error (over-rotation of the fine adjustment) may have contributed to the reported event.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required currently.The ifu and training manuals have been reviewed and no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time.

Brand Name
COMMANDER DELIVERY SYSTEM, 20MM
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards one
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key24401526
Report Number2015691-2026-11269
Device Sequence Number9730457
Product Code NPT
UDI-Device Identifier00690103207811
UDI-Public(01)00690103207811(17)270825(10)66953987
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2026
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/01/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number9750CM20A
Device Lot Number66953987
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/28/2026
Supplement Date Received by Manufacturer03/27/2026
Initial Report FDA Received Date02/20/2026
Supplement Report FDA Received Date04/01/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured08/25/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age83 YR
Patient SexFemale